Last week I had a look at how hormones affect the urinary tract. Changes in the female hormones oestrogen and progesterone and even the ‘male’ hormone testosterone appear to affect urinary tract symptoms.
Oral contraception affects hormone levels in the body and may therefore also affect urinary tract symptoms.
Other contraception may not affect hormones but may have an impact on the urinary tract in other ways.
Today I would like to take a look at what we know about different forms of contraception and bladder health.
There are many different formulations of oral contraceptives with the most common form being combined oral contraceptives that use a combination of synthetic oestrogen and progesterone to suppress ovulation and prevent fertilization of an egg.
Synthetic hormones are different from our body’s own hormones and as such can alter levels of our own hormones.
As the metabolism of synthetic hormones differs from person to person, so can the side effects that are caused by taking these hormones.
Generally, synthetic hormones reduce the levels of our own hormones in the body, including oestrogen, progesterone and testosterone .
In last week’s post, I talked about how reduced levels of oestrogen can contribute to bladder symptoms. Theoretically, as oral contraceptives reduce our own hormone production they may affect bladder health. However, topical oestrogen therapy has been suggested to help with certain bladder conditions (although this remains controversial).
So let’s have a look at what the science has shown:
Incontinence: Generally, oral contraceptives have been shown to be associated with a reduced risk of urinary incontinence and stress incontinence .
Overactive Bladder: The evidence for overactive bladder is contradicting. Some studies show that oral contraceptives increase the risk of urgency incontinence, whilst others show that there is a reduced risk of urinary incontinence in general .
Urinary Tract Infections: Generally, oral and topical oestrogen is thought to be protective against UTIs. There is not a lot of evidence about the effect of oral contraceptives on UTIs but one study has shown that taking oral contraceptives together with local oestrogen therapy was protective against recurrent UTIs . Another study also found a protective effect, especially if used with antibiotic treatment .
Interstitial cystitis: IC may be exacerbated by oestrogen. Studies have shown a link between oral contraceptive use and increased risk of IC .
Overall, the connection between oral contraceptives and bladder health is still unclear.
The diaphragm is a barrier method that uses a cap in combination with a spermicide (a chemical sperm ‘killer’).
The use of diaphragm has been strongly associated with an increased risk of urinary tract infections both for a first infection and for recurring infections [5, 6, 7].
The reason for this may be that the diaphragm alters the vaginal micro flora, potentially reducing the levels of beneficial lactobacilli bacteria and in turn increasing the pH value in the vagina . This leaves the vagina more prone to colonization of unfriendly microbes such as E. Coli, Candida, Enterococci and Staphylococci that could then invade the bladder [8, 9].
When used with spermicide foam, condoms are associated with an increased risk of UTIs .
However, when used by itself the use of condoms has been found to reduce the risk of catching an UTI .
One old case report stated that the use of copper IUD may lead to ‘irritable bladder’, possibly with similar symptoms to IC .
The problems may have been due to copper ‘intolerance’.
In any case, too much copper in the body may lead to side effects. Copper needs to be balanced with zinc and it would be advisable for anyone using the copper IUD to check their zinc levels.
So as you can see, studies still need to be done on the topic of contraception and bladder health and the evidence is not that clear.
However, what this does show is that hormonal balance seems to be important for bladder health (and overall health).
Long-term, hormonal contraception alters the natural hormone balance in the body. Other barrier methods may alter the microbial balance in the genital area.
Both is probably not ideal.
Stay tuned for my next posts about naturally balancing hormones and alternatives to hormonal contraception.
Now I’d like to hear from you: has your method of contraception impacted your bladder health? Let me know in the comments!
Pi it for later:
- Lauren N. Wood and Tamara Grisales The Role of Oral Contraception on Bladder Symptoms Curr Bladder Dysfunct Rep May 2017
- Pinggera, GM et al Effects of local estrogen therapy on recurrent urinary tract infections in young females under oral contraceptives. Eur Urol. 2005 Feb;47(2):243-9. https://www.ncbi.nlm.nih.gov/pubmed/15661421
- Kulchavenia, EV et al Features of the incidence of cystitis depending on the type of contraception 2013 Jan-Feb;(1):41-2. https://www.ncbi.nlm.nih.gov/pubmed/23662494
- Champaneria, R. Hormonal contraception and pelvic floor function: a systematic review. Int Urogynecol J. 2016 May;27(5):709-22. https://www.ncbi.nlm.nih.gov/pubmed/26407563
- Betsy Foxman et al Risk Factors for Second Urinary Tract Infection among College Women Am J Epidemiol (2000) 151 (12): 1194-1205. https://academic.oup.com/aje/article/151/12/1194/55506/Risk-Factors-for-Second-Urinary-Tract-Infection
- B Foxman et al Epidemiology of urinary tract infection: I. Diaphragm use and sexual intercourse. American Journal of Public Health (AJPH) 75, no. 11 (November 1, 1985): pp. 1308-1313. http://ajph.aphapublications.org/doi/abs/10.2105/AJPH.75.11.1308
- Stephan D. Fihn et al Association Between Diaphragm Use and Urinary Tract Infection 1985;254(2):240-245. http://jamanetwork.com/journals/jama/article-abstract/399446
- Hooton TM et al Association between bacterial vaginosis and acute cystitis in women using diaphragms. Arch Intern Med. 1989 Sep;149(9):1932-6. https://www.ncbi.nlm.nih.gov/pubmed/2673116
- Hooton TM et al Escherichia coli bacteriuria and contraceptive method. JAMA. 1991 Jan 2;265(1):64-9. https://www.ncbi.nlm.nih.gov/pubmed/1859519
- Glahn BE, Irritable bladder induced by copper-containing intrauterine contraceptive devices Ugeskr Laeger. 1979 Jul 23;141(30):2060-1 https://www.ncbi.nlm.nih.gov/pubmed/531943